Alert archive / Colorado / High Wind Warnings in 2022
High Wind Warning 12, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at May 8, 2022, 1:31 PM MDT for 7 counties in Colorado. It took effect at May 8, 2022, 9:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2022, 1:31 PM MDT (19:31 UTC)
- In effect from
- May 8, 2022, 9:00 PM MDT
- Expired
- May 9, 2022, 12:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jefferson County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706 WWUS75 KBOU 081931 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 131 PM MDT Sun May 8 2022 COZ034-091215- /O.NEW.KBOU.HW.W.0012.220509T0300Z-220509T1800Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Indian Peaks, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Kenosha Mountains, and Berthoud Pass 131 PM MDT Sun May 8 2022 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT MONDAY... * WHAT...Southwest winds 20 to 40 mph, with gusts up to 80 mph above timberline. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 9 PM this evening to Noon MDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects, and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
2 follow-up statements
168 WWUS75 KBOU 090308 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 908 PM MDT Sun May 8 2022 COZ034-091200- /O.CON.KBOU.HW.W.0012.000000T0000Z-220509T1800Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Indian Peaks, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Kenosha Mountains, and Berthoud Pass 908 PM MDT Sun May 8 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT MONDAY... * WHAT...Southwest winds 30 to 45 mph with gusts up to 80 mph. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. The strongest winds will be over the ridges and in areas favored by south to southwest winds, including Summit County and Georgetown. * WHEN...Until Noon MDT Monday. * IMPACTS...Damaging winds may blow down trees and power lines and cause power outages. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose objects and be prepared for power outages. Consider delaying travel in light or high profile vehicles. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Gimmestad
870 WWUS75 KBOU 091034 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 434 AM MDT Mon May 9 2022 COZ034-091800- /O.CON.KBOU.HW.W.0012.000000T0000Z-220509T1800Z/ South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of Indian Peaks, Eisenhower Tunnel, East Slopes Southern Gore Range, Mount Evans, East Slopes Mosquito Range, Breckenridge, Winter Park, Williams Fork Mountains, Kenosha Mountains, and Berthoud Pass 434 AM MDT Mon May 9 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 90 mph ongoing. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...Until Noon MDT today. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult over the high mountain passes, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Entrekin
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at May 8, 10:41 AM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 8, 10:41 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1041 AM MDT Sun May 8 2022 .UPDATE... Issued at 1040 AM MDT Sun May 8 2022 Had to update much earlier this morning for the persistent band of showers associated with rather strong mid level frontogenesis over the northern border area. This is advertised to continue lifting northward today along with the upper level speed max. However, there appears to be enough moisture left behind for redevelopment of more showers and isolated thunderstorms - again over the northern tier of counties. However, these should be far less persistent. Overnight tonight, the band of frontogenesis and a new upper level speed max sinks southward again, so we've already increased PoPs for this - above model guidance. Strong winds are expected to develop in the mountains and foothills tonight - leading to a rare extension of Red Flag Warnings overnight tonight. See more in Fire Weather section. At this point, High Wind threat should stay confined to the highest peaks and a brute force event, but strong gusts of 50-60 mph certainly possible in the southern Front Range Foothills like Jefferson and western Douglas Counties. Finally, with the next short wave, speed max position, and evaporative cooling from showers to our north, wouldn't be surprised to see the cold front able to move into the Denver metro area overnight - again farther south than most model guidance. && .SHORT TERM...(Today and tonight) Issued at 426 AM MDT Sun May 8 2022 Today, temperatures will be cooler thanks to the cold front last night. Highs should be down to the mid 70s to lower 80s across the plains and 50s and 60s in the high country. Humidity will improve in most areas, with the exception of the southern parts of the forecast area (generally South Park, the southern foothills, Palmer Divide, and adjacent plains especially south and east through Lincoln County) where it will still fall to the 10 to 15 percent range. Winds should be lighter on our central and northern plains due to a cooler and slightly more stable post-frontal airmass, but breezy southwesterly winds should mix down again across those dry southern areas, gusting 30 to 45 mph in the afternoon. We maintained our Red Flag Warning for these areas from 11 AM to 9 PM MDT. Tonight, another shortwave will move through the trough bringing another round of scattered, light showers and high-based storms to the north mountains, and more isolated coverage across our northern plains. We should get a boost from the nearby jet embedded in the trough, which remains in place and even increases 20 to 30 knots behind the wave. Shower and storm coverage and intensity should decrease through the evening with less forcing for ascent and decreasing moisture, but that jet should keep some light showers going in the northern mountains through the night. .LONG TERM...(Monday through Saturday) Issued at 329 AM MDT Sun May 8 2022 Monday will have an exiting upper trof through the Northern Rockies and high plains with a resultant very strong southwest flow aloft over Colorado. There will also be moderate QG subsidence, especially Monday morning. The exiting trof may have just enough moisture for a few lingering showers over the higher mountains. The main impact with this feature will be the very strong winds over the higher mountains and windy conditions spreading over the plains. Cross sections showing cross barrier flow of 70-80kt at mountain top level Monday morning before decreasing in the afternoon. Southwest flow not as conducive to an amplified mountain wave so don't expect high winds below mountain top. Certainly could see gusts 40 to 60 mph over exposed higher foothills and isolate higher gusts up to 90 mph over the highest peaks. Will not have any high wind hilites due to the more localized nature of the strongest winds only over the highest peaks. The associated cold front will sweep across the plains Monday morning as well with slightly cooler temperatures expected. For Tuesday, continued strong southwest flow aloft as next upper low moves towards the central California coast. The airmass will remain dry so no chances of showers but will see warmer temperatures as 700mb temperatures climb to near +14c. There will be less winds over the mountains and northeast plains but will see a return of gusty southwest winds mainly over the Palmer Divide and southern sections of the county warning area. Wednesday will continue to see dry conditions under southwest flow and even warmer temperatures with 700mb temperatures close to +16C which equates to high temperatures close to 90 degrees on the plains. On Thursday, the West coast low will rapidly eject northeast into Wyoming by late in the day with more wind and possibly scattered showers over the mountains. Looks like any chance of thunderstorms on the plains will rapidly move into Kansas with much drier air over Colorado. A cooling trend is in store for Northern Colorado Friday and Saturday of next week as the flow aloft transitions to northwest with a few fronts to keep temperatures on the cool side but still looking rather dry. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1040 AM MDT Sun May 8 2022 Southeast winds should persist at KDEN through much of the afternoon, with perhaps a transition to south/southwest 22Z-02Z. Gusts to around 25-30 knots expected much of this time. Then, there's potential for a frontal passage toward 06Z, Despite not many models showing this frontal passage, we think the shortwave and evaporative cooling from showers to our north would be enough for at least a turn to northerly winds 06Z-09Z. On Monday, winds should turn back more westerly but at this point there is a lot of uncertainty with how and when those would do so. VFR conditions will persist, and even with the frontal passage wouldn't expected more than SCT clouds at 6000 feet AGL. KAPA would be farther south and could see stronger, gusty winds to 30-40 knots at times, with the strongest winds most likely late tonight and Monday. KBJC should see similar conditions to KDEN, although winds today should stay a little lighter. && .FIRE WEATHER... Issued at 1040 AM MDT Sun May 8 2022 We've extended the Red Flag Warning for South Park, the Southern Front Range Foothills, and the Palmer Divide for the overnight hours tonight (a rather rare occurrence) as strong winds are expected to develop and combined with poor humidity recover of just 30-35%. Peak gusts of 50-60 mph will be possible in some locations in the foothills of Jefferson and Douglas Counties late tonight and Monday morning. Monday will feature very dry conditions with humidities down into the single digits possible. We'll keep the Fire Weather Watch for areas farther north and east on Monday including Denver and adjacent plains. There is still a fair amount of uncertainty with the potential for frontal passage late tonight disturbing the development of stronger winds tomorrow. Expect elevated to critical fire weather conditions for much of the upcoming week through Friday. Overall, biggest and most persistent day to day threats will cover Park county, Southern Front Range foothills and over the Palmer Divide. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT Monday for COZ214-216-241. Fire Weather Watch from Monday morning through Monday evening for COZ239-240-243>247-249. Red Flag Warning until 9 PM MDT this evening for COZ246-247. && UPDATE...Barjenbruch SHORT TERM...EJD LONG TERM...Entrekin AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, May 8, 11:08 AM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Sun May 8 2022 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Sun May 8 2022 ...EXTENDED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH PARK...SOUTHERN FRONT RANGE FOOTHILLS...AND DOUGLAS COUNTIES WITH RED FLAG WARNINGS THIS AFTERNOON THROUGH TONIGHT...MONDAY...AND MONDAY EVENING... ...FIRE WEATHER WATCH MONDAY FOR THE DENVER METRO AREA AND ADJACENT PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions will develop from Park County eastward across the Palmer Divide today, with dangerous fire weather conditions expected overnight as stronger winds develop. Gusts of 50-60 mph will be possible in the foothills late tonight and Monday. It would be prudent to have "Go Kit" ready with medical supplies, important documents, cell phone chargers, and personal items in the event of a required evacuation. Outdoor burning is prohibited on Red Flag days, and avoid any outdoor activity that may produce a spark and start a fast moving wildfire. Showers will become more numerous again over the northern mountains overnight, with a couple inches of additional snow accumulation along and north of a Rabbit Ears Pass to Rocky Mountain National Park line. Mountain areas will see very windy conditions develop late tonight, with gusts around 70 mph or more on some of the highest peaks around Summit County. A few of the showers may spread across the northern border area of the plains tonight, and an isolated thunderstorm or two would be possible. Dry conditions will persist elsewhere. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another critical fire weather day is possible on Monday across much of area with the exception of the far northern plains of Colorado. Low humidities and gusty winds can be expected. Expect strong winds also over the high mountain passes with gusts up to 70 mph possible. Warmer than normal temperatures will persist through much of next week, with elevated to critical fire weather conditions persisting especially in areas that have not experienced sufficient spring green-up. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:27 PM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 6 more | 46 hr |
| May 8, 3:53 AM MDT | Fire Weather Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more | 24 hr |
| May 8, 2:34 PM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 28 hr |
Nearby
High Wind Warnings in Colorado, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.